Document Type


Publication Date




Presented is an analysis of vegetation patterns across the Carboniferous-Permian boundary in continental setting constrained for the first time in Europe and North America by high-precision U-Pb radioisotopic dating. The analysis is performed on the fossil record of the Boskovice Basin (Czech Republic), a Late Palaeozoic half-graben having ~ 5 km of cumulative thickness. It is dominantly a red bed succession containing numerous grey, mostly lacustrine horizons bearing fairly rich fossil floras and faunas of Late Pennsylvanian to Cisuralian age. U-Pb geochronology on single zircon crystals separated from a volcanic tuff near the top of the Rosice-Oslavany Formation, in the lower part of the basin succession, provided an age of 298.88 ± 0.09 Ma, that nearly exactly corresponds to the Carboniferous-Permian boundary as currently accepted in the International Chronostratigraphic Chart v2016/04. The upper part of the basin fill is correlated via fish faunas with the Intra-Sudetic and Krkonoše-Piedmont basins, where embedded volcanic rocks provided late Asselian ages. The succession of the Boskovice Basin records a well-known aridification trend demonstrated by the transition from Gzhelian coal-bearing sediments of the Rosice-Oslavany Formation to Asselian red beds. This trend is interrupted by grey lacustrine horizons, which represent major windows of preservation formed during more humid intervals. Vegetation patterns show the transition from assemblages dominated by free-sporing plants, mostly tree ferns, typical of Late Pennsylvanian wetlands, to peltasperm–walchian conifers dominated assemblages of the Cisuralian. Similar transition has been observed also in coeval succession of the Intra-Sudetic Basin and elsewhere in the former central and western equatorial Pangea.

Copyright Statement

This is the peer reviewed version of the following article:

Belue, Paul; Cavey, Laurie Overman; and Kinzel, Margaret T. (2017). An Exploration of a Quantitative Reasoning Instructional Approach to Linear Equations in Two Variables With Community College Students. School Science and Mathematics, 117(5), 183-193.

which has been published in final form at doi: 10.1111/ssm.12223 This article may be used for non-commercial purposes in accordance with Wiley Terms and Conditions for Self-Archiving.